Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 337, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 20, 2023, 4:03 PM CDT for Shelby County, Tipton County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2023, 4:03 PM CDT (21:03 UTC)
- Expired
- Sep 20, 2023, 4:32 PM CDT
- In force
- 29 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 4 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:51 PM CDT, 12 minutes earlier.
Area forecast discussion, Sep 20, 3:51 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Memphis TN 351 PM CDT Wed Sep 20 2023 ...New SYNOPSIS, DISCUSSION... .UPDATE... Issued at 1103 AM CDT Wed Sep 20 2023 Midmorning radar imagery from KLZK and KNQA show scattered light showers along and west of the MS River, moving east. This activity is associated with an eastward-moving shortwave that is rounding the base of an upper level trough over MO. GOES IR imagery showed cloud tops warming over central and western AR, indicating a general decrease in convective intensity. Midmorning METARs show most of the rain reports over the western half of AR. To the east, showers were rooted above a dry layer below 700mb, evident on the 12Z LZK sounding. As we move through the afternoon, some of the rainfall will make it down to the ground in west TN and north MS. Marginal CAPE will limit the thunder potential through mid/late afternoon, about the the time the MO upper trough axis rotates into the Midsouth. At such time, 700mb temps will cool below 4C, enhancing the midlevel lapse rates and thunder potential. In the interim, scattered light showers and sprinkles will prevail. PWB && .SYNOPSIS... Issued at 234 PM CDT Wed Sep 20 2023 A deep shortwave trough will continue to bring chances of rain showers and maybe a few scattered thunderstorms through the MidSouth until early tomorrow morning. Behind the shortwave, a ridge embedded with small upper level disturbances will bring in continued but lower chances for showers and possibly a thunderstorm throughout the week. Saturday into Sunday, a cold front will move across the area increasing chances for more showers and storms throughout. && .DISCUSSION... (This evening through next Tuesday) Issued at 234 PM CDT Wed Sep 20 2023 Upper level WV imagery depicts a split flow with a ridge located in the Northern Plains region extending into Canada, and a shortwave trough in the Mid MS Valley pushing east across the region. This shortwave trough has been helping showers and a few isolated thunderstorms to continue throughout the day and into early tomorrow morning. Currently, there are a few thunderstorms tracking within North MS into SW TN. Mid level CAPE values, now reaching 1000J/kg, shows there is some instability within the area which will enable thunderstorms to continue to move across TN through the afternoon. Main threats within these thunderstorms are gusty winds, small hail, and heavy rainfall. However, as evening approaches, chances for thunderstorms to continue through the evening are limited and expected to continue as rain showers throughout the day. Tomorrow, a ridge with small upper level disturbances will move into the region and keep in small chances for showers and thunderstorms throughout. Dewpoints will slightly increase as moisture from the Gulf continues to move in as southerly flow persists. Cloud cover will still be expected which will keep temperatures into the low to mid 80s. This weekend, a cold front is expected to eject from a cut off low and bring in increased chances for showers and thunderstorms. Timing of showers is variable but best chance looks to be Saturday late afternoon into Sunday. Temperatures beginning into next week are expected to lower with highs in the upper 70s to low 80s. && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT Wed Sep 20 2023 Main aviation issue will be the chances for showers this afternoon into the evening hours. Some concern for isolated thunderstorms to develop as well but low confidence precludes a mention in the forecast at this time. Overall, anticipate VFR conditions at the terminals unless a heavy shower or isolated storm directly impacts a terminal. S to SW winds initially this afternoon will become more easterly then southeasterly through the taf period. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...GNC AVIATION...TAB
In the hours before
Special weather statement, Sep 20, 3:04 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
304 PM CDT Wed Sep 20 2023
ARZ035-036-048-202030-
St. Francis AR-Cross AR-Crittenden AR-
304 PM CDT Wed Sep 20 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN ST. FRANCIS...WEST
CENTRAL CRITTENDEN AND SOUTHEASTERN CROSS COUNTIES THROUGH 330 PM
CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Home, or 7 miles northwest of Hughes, moving northeast at 25 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hughes, Widener, Jennette, New Home, Cottonwood Corner, Browns,
Jonquil, Mud Lake, Tarsus, Round Pond, Blackfish, Kinton,
Shearerville, Hicks Station, Lucerne, Shannondale, Whitmore, Proctor,
Burnt Cane, and Greasy Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3524 9060 3515 9029 3490 9051 3490 9052
3499 9070
TIME...MOT...LOC 2003Z 206DEG 21KT 3502 9056
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Sep 20, 3:18 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
318 PM CDT Wed Sep 20 2023
MSZ001-TNZ088-202045-
DeSoto MS-Shelby TN-
318 PM CDT Wed Sep 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DESOTO AND
SOUTHWESTERN SHELBY COUNTIES THROUGH 345 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or 8 miles southwest of Horn Lake, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southaven, Horn Lake, T O Fuller State Park, Memphis, Walls, Lake
Cormorant, Southwest Memphis, Lynchburg, Whitehaven, Eudora, Newport,
Alden, Twin Lakes, Frees Corners, West Days, Lake View, Glover, Plum
Point, Norfolk, and Jago.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3503 9020 3504 9019 3505 9019 3510 9018
3503 8989 3480 9010 3485 9020 3486 9020
3486 9023 3487 9025
TIME...MOT...LOC 2017Z 203DEG 12KT 3488 9015
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Sep 20, 3:38 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CDT Wed Sep 20 2023
ARZ036-MSZ001-TNZ088-202115-
Crittenden AR-DeSoto MS-Shelby TN-
338 PM CDT Wed Sep 20 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CRITTENDEN...NORTH
CENTRAL DESOTO AND SOUTHWESTERN SHELBY COUNTIES THROUGH 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynchburg, or near T O Fuller State Park, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southaven, West Memphis, Horn Lake, T O Fuller State Park, Memphis,
Walls, Downtown Memphis, Southwest Memphis, Lynchburg, Whitehaven,
Midtown Memphis, Mound City, Twin Lakes, White Station, St Clair,
Presidents Island, Lake View, Briark, and Bridge Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3491 9005 3497 9019 3523 9015 3516 8984
TIME...MOT...LOC 2038Z 202DEG 21KT 3500 9010
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PWBSpecial weather statement, Sep 20, 3:59 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
359 PM CDT Wed Sep 20 2023
ARZ036-TNZ049-088-202145-
Crittenden AR-Tipton TN-Shelby TN-
359 PM CDT Wed Sep 20 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CRITTENDEN...
SOUTHWESTERN TIPTON AND NORTHERN SHELBY COUNTIES THROUGH 445 PM
CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Downtown Memphis, or 7 miles northeast of West Memphis, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bartlett, West Memphis, Marion, Millington, Meeman Shelby Forest
State Park, Memphis, Dixonville, Downtown Memphis, Frayser, Mound
City, Griffin Corner, Gammon, Quito, Woodstock, St Clair, Locke,
Sloanville, Raleigh, Gilestown, and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3540 9007 3539 9005 3539 9004 3540 9005
3541 9005 3543 9003 3545 9003 3547 9001
3529 8975 3509 9007 3524 9020
TIME...MOT...LOC 2058Z 220DEG 18KT 3520 9007
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PWBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:18 PM CDT | Special Weather Statement | MEG | DeSoto | 27 min |
| Sep 20, 5:14 PM CDT | Areal Flood Advisory | MEG | DeSoto, Tate, Tunica | 3 hr |
| Sep 20, 3:38 PM CDT | Special Weather Statement | MEG | Shelby | 37 min |
| Sep 20, 3:59 PM CDT | Special Weather Statement | MEG | Shelby | 46 min |
| Sep 20, 3:04 PM CDT | Special Weather Statement | MEG | Crittenden | 26 min |
| Sep 20, 4:06 PM CDT | Special Weather Statement | MEG | Crittenden | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.